EconPapers    
Economics at your fingertips  
 

Measuring socioeconomic health inequalities in presence of multiple categorical information

Paul Makdissi () and Myra Yazbeck ()

Journal of Health Economics, 2014, vol. 34, issue C, 84-95

Abstract: While many of the measurement approaches in health inequality measurement assume the existence of a ratio-scale variable, most of the health information available in population surveys is given in the form of categorical variables. Therefore, the well-known inequality indices may not always be readily applicable to measure health inequality as it may result in the arbitrariness of the health concentration index's value. In this paper, we address this problem by changing the dimension in which the categorical information is used. We therefore exploit the multi-dimensionality of this information, define a new ratio-scale health status variable and develop positional stochastic dominance conditions that can be implemented in a context of categorical variables. We also propose a parametric class of population health and socioeconomic health inequality indices. Finally we provide a twofold empirical illustration using the Joint Canada/United States Surveys of Health 2004 and the National Health Interview Survey 2010.

Keywords: Population health; Socioeconomic health inequality; Health achievement; Categorical variables; Stochastic dominance (search for similar items in EconPapers)
JEL-codes: D63 I10 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (44)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167629613001653
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Measuring Socioeconomic Health Inequalities in Presence of Multiple Categorical Information (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jhecon:v:34:y:2014:i:c:p:84-95

DOI: 10.1016/j.jhealeco.2013.11.008

Access Statistics for this article

Journal of Health Economics is currently edited by J. P. Newhouse, A. J. Culyer, R. Frank, K. Claxton and T. McGuire

More articles in Journal of Health Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jhecon:v:34:y:2014:i:c:p:84-95